Virginia, 2002

Hail and Damaging Winds in Virginia, June 6, 2002

June 6, 2002 · NWS RNK · 11 events in 8 counties and zones

5 miles east of Henry Fork.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 6th produced damaging winds and hail up to nickel size.Thunderstorm winds downed trees in Henry Fork, onto Route 60, 5 miles east of Dillwyn, onto vehicles in Gretna, and trees and power lines in Marion.Thunderstorm winds also tore the roof off of a barn, onto the side of a house, 2.5 miles east of Henry Fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:40 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 6, 1:40 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU JUN 6 2002

STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE
AREA BY AROUND MIDNIGHT.  A SHORT PD OF UPSLOPE FLOW AND LOW LVL
MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT
RA/DRZL IN THAT AREA FOR PART OF THE NIGHT.

HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF
WEAKNESS OVER THE FAR WEST.  AM BUYING INTO THE ETA LEAVING ENUF
MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS
TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN.

AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE
OR WED...WHEN A WEAKENING FRONT PUSHES IN.  HAVE LEFT POPS IN FOR
LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU.

FCSTID =
ROA   61  79  55  80 /  40  10  10   0
LYH   62  78  55  81 /  50  10  10   0
DAN   65  80  59  81 /  60  10  10   0
BLF   57  77  54  76 /  50  20  10   0
LWB   56  74  52  75 /  50  10  10   0
BCB   58  75  54  78 /  40  10  10   0
TNB   58  75  55  75 /  50  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 6, 11:45 AM EST, 2 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 6 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE
AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN
NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST
VIRGINIA.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY
HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH
SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING.

SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS
INFORMATION BECOMES AVAILABLE.

JJ
Special weather statement, Jun 6, 1:50 PM EST, 5 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT THU JUN 6 2002

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 250 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS THAT
EXTENDED FROM WESTERN GREENBRIER COUNTY...SOUTHWEST THROUGH THE
HINTON...BLUEFIELD AND TAZEWELL AREAS. THIS LINE IS MOVE EASTWARD
AT AROUND 30 MPH...AND WILL PASS THROUGH THE REST OF SOUTHEAST
WEST VIRGINIA...AND WILL BE MOVING INTO THE NEW RIVER VALLEY AREA
OF SOUTHWEST VIRGINIA BETWEEN 3:00 AND 4:00 PM. AS THE STORMS
MOVE EASTWARD...THEY WILL BE INCREASING IN STRENGTH. PEOPLE IN THE
PATH OF THESE STORMS SHOULD EXPECT GUSTY WINDS TO 40 MPH...SMALL
HAIL...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE IN EASTERN SECTIONS OF THE NEW RIVER
VALLEY AND THE ALLEGHANY HIGHLANDS. S

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8:00 PM FOR BATH...
ALLEGHANY...CRAIG...MONTGOMERY...FLOYD AND CARROLL COUNTIES.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STRONG
BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL
APPLIANCES.

JJ

The radar

The Norfolk radar (KAKQ), 135 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
June 6, 1:55 PM EST
Where
Buckingham County, 5 mi E of Dillwyn
Reported by
UNKNOWN
Coordinates
37.533, -78.367

Thunderstorm Wind, Smyth

When
June 6, 2:15 PM EST
Where
Smyth County, Marion
Reported by
NEWSPAPER
Coordinates
36.833, -81.500

Hail, Grayson

When
June 6, 2:56 PM EST
Where
Grayson County, Baywood
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.617, -81.017

Hail, Galax (C)

When
June 6, 3:04 PM EST
Where
Galax (C) County, Galax
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.667, -80.917

Hail, Carroll

When
June 6, 3:20 PM EST
Where
Carroll County, 3 mi SW of Woodlawn
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.670, -80.850

Hail, Carroll

When
June 6, 3:35 PM EST
Where
Carroll County, 2 mi N of Fancy Gap
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.700, -80.700

Hail, Patrick

When
June 6, 4:00 PM EST
Where
Patrick County, Woolwine
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
36.783, -80.283

Thunderstorm Wind, Franklin

When
June 6, 4:20 PM EST
Where
Franklin County, Henry Fork
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -79.867

Hail, Franklin

When
June 6, 4:30 PM EST
Where
Franklin County, Gladehill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -79.767

Thunderstorm Wind, Franklin

When
June 6, 4:35 PM EST
Where
Franklin County, 3 mi E of Henry Fork
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.970, -79.817

Thunderstorm Wind, Pittsylvania

When
June 6, 4:55 PM EST
Where
Pittsylvania County, Gretna
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
36.950, -79.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301372, 5301382, 5301373, 5301374, 5301376, 5301375, 5301377, 5301379, 5301378, 5301381, 5301380.